MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Retraction Problem (1536); Separation Failure (2547)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter occupation: unknown.Pma/510(k) #: k151676.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the patient had a retracta detachable embolization coil placed for an embolization of the diabetic fistula in the right forearm.Upon placement of the device in the "proper location," the coil would not detach from the delivery wire.The operator "resheathed the coil, but the wire broke proximal to the junction" and remained in the patient.An attempt to the remove the device using a retrieval device was unsuccessful and the wire and coil remained "packed into the diabetic fistula in right forearm".No other adverse effects were reported for this incident.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Correction: e4.Additional device code: device not returned (4114).Investigation - evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, imaging, and specifications of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, the reporting facility provided two images taken during the procedure.The analysis of the images confirmed the separation of the delivery wire.The image reviewer concluded that potential causes for failure include "physician error, manufacturing issue, positioning of the junction zone, or potentially due to kinking of the coil during one of the greater than 8 attempts at repositioning the coil." particularly, the number of repositioning attempts of the device could have led to device fatigue, weakening the junction zone.This weakening could have led to separation during any resistance of the device.Based on the known information, there is no evidence to suggest the device was not manufactured to the correct specifications and tolerances.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for the final lot and the coil and delivery wire subassembly lots revealed no reported nonconformances.A database search revealed no other complaints have been reported on the lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.The device instructions for use states the following related to the reported failure mode: device description: "the retracta detachable embolization coil is designed to be delivered under fluoroscopy to the target vessel." instructions for use: "6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.7.Verify correct position of the coil fluoroscopically.If coil position or placement is not satisfactory, the coil may be retracted into the catheter and re-deployed so long as there is no significant resistance.Note: it may be possible to perform a test injection of contrast media using a tuohy-borst sidearm adapter while the delivery wire is in the catheter.Note: if the size of the coil is not correct, gently remove the entire delivery wire and coil.Do not use the coil again.8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.Note: do not advance the delivery wire after coil detachment." how supplied: "upon removal from package, inspect the product to ensure no damage has occurred." the returned images confirmed separation of the coil and portion of the delivery wire.It is possible that procedural issues led to the failure mode.The customer reported that the delivery wire was turned counterclockwise during attempted deployment.The ifu warns not to turn the wire counterclockwise during advancement as it can lead to unintended coil detachment, leading to deployment issues.Also, if full turns of the delivery wire were not made, after 8 turns, the coil would have only been partially deployed.This could have led to issues deploying the coil, further causing it to become stuck during withdrawal through the sheath, leading to separation.It was further stated that the coil was repositioned "more than 8 times".Per the clinical reviewer, this repositioning could have put excessive force on the device, causing damage to the coil/delivery wire system.This could have led to the deployment and separation issues.Based on the information provided, no returned product and the results of the investigation, it was concluded that component failure without design or manufacturing issue contributed to the failure mode.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.B5 event description: additional information was provided on 16sep2019.The patient was diabetic whose target vessel was approximately 4 to 5mm.The treatment site was the upper arm of the cephalic artery.The physician flushed the catheter before the deployment of each coil.The operator repositioned the coil more than eight times.Additionally, more than eight counterclockwise turns were used to attempt to detach the coil.It should be noted the coil was placed in the correct location and the fistula was repaired.D11 concomitant products:.035" bentson wire and hnbr5.0-40-p-ns-kmp (g09751) this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: attached medwatch report.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.- (b)(4) mw5089928.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9071862
Report Number1820334-2019-02337
Device Sequence Number11702831
Product Code KRD
UDI-Device Identifier10827002341880
UDI-Public(01)10827002341880(17)210802(10)7130980
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2021
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-6
Device Lot Number7130980
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/11/2019
Supplement Date Received by Manufacturer09/16/2019
10/11/2019
11/27/2019
Initial Report FDA Received Date09/16/2019
Supplement Report FDA Received Date09/25/2019
11/07/2019
12/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;